Monday, September 8, 2014

Myrna's Heart Develops New Complication-AFib

Myrna had her regular check-up with the cardiologist today. She has developed an arrhythmia due to atrial fibrillation.  This is a new complication that will make management of the disease and congestion difficult. And there's very little we can do.  Yet, while this is a new complication, it comes after almost five years of the disease.  Many cats develop it sooner or die of HCM too soon to develop a fib.  And she continues to battle congestion or Congestive Heart Failure.  The cardio reiterated that Myrna is the only patient she and her practice partner Dr. Brown has ever seen with the heart size of Myrna (2.2) that continues to live as long as she does and do as well as she does with the ongoing CHF.  (Good vitamins and supplements, plenty of meds and correct dosing and adherence to the strict schedule, and vigilance on our part as to changes in her physical condition and reactions, and the best damn cardio team all play their part.)

Myrna Loy
She has been suffering with congestion all summer long.  It comes and goes and we deal with it by determining when she needs extra lasix: usually it is when her breathing is above her "normal" breathing rate of  32 a minute (a cat is usually around 24) or when she is breathing hard, making a hard push through the chest cavity.  When she is breathing steadily at 32 and it is not difficult but has a third "bump" in the chest cavity (in, out, BUMP; in, out, BUMP) then we know she needs the inhaler.  That BUMP shows up near the back, near the end of the ribs as she physically makes an effort to exhale.  There have been times when she is breathing above 8 or hard AND has that third BUMP in the breathing process through the chest cavity.  That's when we not only give extra lasix but give a dose of the inhaler as well. And that is the most effective protocol for us to follow.

There are concerns with the inhaler as it can be contraindicated with atenolol, the beta blocker that slows down the heart rate.  The inhaler is inhaled and absorbed into the bloodstream.  If it builds up, it can increase blood pressure and have a negative interaction with atenolol (a process that involves antagonists, beta 1 or 2 receptors, bronchodilators and constrictors,etc.-a process I do not understand well enough to explain.)  We are to give it in the a.m. and p.m. and only in between as needed, which we have been doing.  But the cardio hopes that with cooler weather, the need for it twice a day may decrease.

The arrhythmia was heard via stethoscope and was confirmed via ECG.  The echo showed atrial fibrillation, a process by which too many electrical impulses disturb the heart rate making it erratic.  The heart cannot pump or contract (systole, diastole) correctly.  This allows blood to flow between chambers but without the heart muscle reacting.  This means the unused heart muscle will over time become potentially weak like any muscle that is unused.  This will create a myriad of complications: will make it difficult to fight congestion; will cause a lack of efficient and sufficient circulation of blood and oxygen; will lead to weakness in her body, etc.   From Pet Place website:

"Atrial fibrillation (AF) is a common electrical disturbance or arrhythmia of the heart, marked by rapid randomized contractions of the atrial heart muscle causing a totally irregular, often rapid , ventricular rate. In this arrhythmia the normally coordinated electrical activity in the upper heart chambers, the right atrium and left atrium, is lost. The muscle of these chambers begins to wiggle like a "bag full of worms." Atrial flutter is similar to AF, but the atrial contractions are rapid but regular. Both rhythms are very abnormal and reduce heart function." 

This weakness is already showing up.  She has lately been lacking an ability to jump up and down and to land well enough depending on the angle of the jump.  I was afraid her rear leg pulses were getting weak but they are now strong at 130.  But that is also due to her heart racing at 150-190 (as it was today in the office.)  No, I don't know how a heart cannot contract sufficiently and yet produce a high heart rate.

Because the heart rate is up, and we need to prevent a racing heart, the cardio prescribed additional daily atenolol and she will begin to take it twice a day or BID-1/4 of a tab BID.  Her lasix medication levels will change as well from 15, 13,15,18 mg to 18, 13,15,18mg a day.  (She receives lasix four times a day.)

She also presented with a touch of pleural effusion-fluid around the heart and lungs-in the pericardial-but not enough to aspirate.  But they gave a lasix injection and additional lasix at home may be warranted. But again, this is a troubling sign and due to the new complication.

"Pericardial effusion, sometimes referred to as "fluid around the heart," is the abnormal build-up of excess fluid that develops between the pericardium, the lining of the heart, and the heart itself."

The blood work comes back tomorrow and I'll know more then how her kidney values are doing and if the supplements I've been giving are helping.

She still has a clot in the heart but nothing has broken off that can be seen.  So far, so good.

Here are the cardio's notes: 

The new complication that myrna is presenting us with is an arrhythmia (irregular heartbeat) called atrial fibrillation.  A fib is a persistently irregular heartbeat that results from severe output (amount of blood circulated to the body.) This can result in a relapse of congestive heart failure, generalized weakness, and/or blood clot development.  I am happy to say that it does not appear as though Myrna has experienced a blood clot [Editor's note: In the rear legs. There is one in the heart.].  There were none of the hallmark abnormalities during her examination today and she had normal blood pressure in both of her hind limbs. (130mmHg on the right and 126mmHg on the left.)  [Editor's note: I had been concerned that her rear legs were weak due to low pulses.]  Rather, it appears that her weakness is a result of the new arrhythmia. Unfortunately, the arrhythmia will persists throughout her life-we cannot eliminate it entirely. However, we can improve control of her heart rate by increasing her dose of atenolol.  She is a good candidate for this adjustment because her heart rate is higher today (190/min on the ECG) and her blood pressure is normal.  There is a small amount of fluid accumulation around her heart and lungs today (pericardial and pleural effusion), indicating that we're not keeping up with her congestive heart failure treatment as well as we would like.  We will need to increase her dose of lasix to better manage her heart failure." 


  1. I am sorry to hear about this new development. I will keep Myrna in my thoughts and prayers... I was also wondering what supplements you are giving her to help support her kidneys with her elevated values. TYIA for your help. :)

  2. Please refer to the blog post of 9/1/14. I just updated it. Follow the photos to find the pill versions that she is given. We give B12, magnesium, iron, potassium, and an oil mixture. Hope this helps.